So, I’m back on Olanzapine (Zyprexa). I took it for 3 months last year during the usual trial and error process. Those were the best three months I’ve known – no anxiety, slept soundly, felt alive, light and cheerful. Unfortunatly severe water retention ended the fun. This time round, I’ve been prescribed a diuretic, to counteract this side effect. And this time, I’m determined to make it work.
Other side effects? Well, the usual dizziness making me feel like I’m sailing the seven seas with motion sickness plus nausea, sore stomach, dry mouth and headache. More deterioration in my vision. Some more clumsiness. Problems with memory… I think I already have a bad… what’s the word I’m looking for? I can’t remember! Memory! That’s it. I think it’s all but gone now. There’s also body aches and joint pain. It feels as if I have the flu. Either that or its the more glorious side effects of nasal or upper respiratory tract infection. There’s the return of the hand tremor. Try successfully lighting a cigarette, drinking from a glass, transferring small change from the hand of the cashier into my purse, or putting eyeliner on. It’s not for the faint of heart. Some slight facial tics but nothing too severe.
Now for the nasties – tightness in the chest and difficulty or laboured breathing which is unsettling. I feel like I can’t get enough air into my lungs. And last year, while trying seroquel, my throat muscles would spasm and clamp shut. I couldn’t breathe. It was beyond frightening. So while this difficulty to swallow is unpleasant, at least I can still breathe. And a venteeze pump and Alzam give some relief. It’s side effects like this that make me want to dump my medication.
Pain during sexual intercourse. Sadly I don’t have this side effect – I guarantee you if I did have it, I wouldn’t be complaining about it because it would mean I was actually having sex! Oh those glory days….. But hey! On the bright side? I’m not experiencing seizures, fecal incontinence, drooling, coma or auditory hallucinations. Back up a minute… auditory hallucinations? This is an anti-psychotic medication with the intent to prevent psychosis. Surely having a side effect like auditory hallucinations is counter productive? Well, if past experience is anything to go by, always expect the unexpected, in both the illness of bipolar and it’s medication side effects